What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 29, 2:51 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, May 29, 2:51 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
351 PM EDT Wed May 29 2024
.SYNOPSIS...
An upper level trough will bring isolated to scattered showers
and thunderstorms across primarily northern portions of the area
through this evening. A secondary upper trough will track
across the region Thursday afternoon and evening. Otherwise,
pleasant and less humid conditions are expected for Thursday
through the upcoming weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 350 PM EDT Wednesday...
Key Messages:
- Scattered showers and thunderstorms across the north this
afternoon and evening.
GOES water vapor channels depict a potent compact upper low
spinning across the upper Ohio Valley this afternoon. Isolated
to scattered showers/tstms have developed in advance of the
upper trough. Locally the best coverage has been across the NW
Piedmont counties, and generally the best coverage locally
should be along and NE of the I-64 corridor as the upper system
pushes ESE through this evening. Locally strong wind gusts are
possible with any showers/tstms given steep lapse rates and a
relatively dry sub-cloud layer. The main upper trough axis and
associated cold front will push from NW-SW later this evening
through the early overnight hours allowing drier air to arrive
from the NW bringing an end to any lingering showers and/or
tstms. The sky is expected to clear later tonight with
overnight/early morning lows dropping into the lower 50s NW to
lower 60s SE.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 350 PM EDT Wednesday...
Key Messages:
- Pleasant and comfortable Thursday and Friday with temperatures
at or just below normal. Highs mainly in the 70s to around 80,
with lows in the 50s. A few readings in the 40s are possible
well inland.
- Warming temperatures but remaining dry for Saturday.
Surface high pressure remains centered over the Great Lakes as
weak low pressure lifts NE in vicinity of the Southern New
England coast Thursday. A secondary shortwave trough drops SE
across the Mid-Atlantic Thursday afternoon and evening. As a
result, partly sunny/variably cloudy conditions are expected to
develop by afternoon, with isolated showers possible later in
the afternoon and evening, primarily from central VA through
southern VA and NE NC. Any showers should be brief with limited
QPF. High temperatures will mainly be in the mid to upper 70s.
The surface high builds in from the NW Thursday night. Becoming
mostly clear with overnight lows ranging from the upper 40s NW
to the upper 50s SE.
Surface high pressure builds across the region Friday into
Saturday as the upper trough shifts offshore and as an upper
ridge builds across the Ohio Valley. Very pleasant and sunny
Friday with highs in the mid 70s and dewpoints dropping into the
40s. Comfortably cool Friday night/early Saturday morning with
lows ranging from the mid/upper 40s W to the lower to mid 50s
along the coast. The airmass modifies Saturday with highs
warming into the upper 70s to lower 80s. Still sunny and
pleasant with dewpoints in the upper 40s to lower 50s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 350 PM EDT Wednesday...
Key Messages:
- Gradually warming temperatures return Sunday into the middle
of next week.
- Low rain chances return with typical late day and evening
showers and thunderstorms possible both Sunday and Monday.
Surface high pressure remains over the area Saturday night,
before shifting offshore Sunday. Low temperatures will mainly be
in the mid 50s to lower 60s Sunday morning, followed by highs
in the lower to mid 80s Sunday. The upper ridge builds across
the region, but does break down slightly later Sunday afternoon
and evening with a low probability of a few showers/tstms
drifting into western portions of the area. The upper ridge
becomes centered over the Southeast CONUS during the early to
middle portion of next week as zonal flow prevails from the
Great Lakes to the Northeast. This will lead to a steady warming
trend with highs in the lower to mid 80s early in the week
trending into the mid 80s to around 90F by Wednesday. Lows will
mainly be in the 60s. Chances of afternoon/evening shower/tstms
will mainly be 20% or less.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 220 PM EDT Wednesday...
An upper trough is approaching from the NW as of 18z. Isolated
to scattered showers and a few tstms are developing across the
area in advance of the trough, with SCT-BKN CU with bases of
5-7kft. The wind is generally SW 5-10kt inland, and NE to SE
along the coast. Isolated to scattered showers/tstms are
expected to pass across the region through about 02z, with some
lingering activity along the coast through 04-06z. VFR
conditions are expected to prevail with brief sub-VFR
conditions possible with a direct impact at any given terminal.
Locally strong wind gusts are also possible. Shower/tstm chances
are highest at SBY (40-50%), 30-40% at RIC, 20-30% at PHF/ORF,
and ~20% at ECG. Drier air arrives later tonight behind a cold
front. Mainly VFR Thursday with a NNW wind of 8-12kt (gusts to
near 20kt toward the coast) with SCT-BKN aftn CU, and a slight
chc of showers inland as another upper trough tracks across the
region.
A slight chc of showers lingers into Thursday evening across
southern VA and NE NC. Otherwise, high pressure builds across
the region Thursday night through Saturday, before sliding
offshore Sunday into Monday. Dry and VFR conditions are expected
to prevail Thursday night through Monday.
&&
.MARINE...
As of 300 pm EDT Wednesday...
Key Messages:
- Showers/storms with gusts of up to 40 kt expected to move NW to SE
across the waters late this afternoon and early evening.
- Cold frontal passage tonight may allow some gusts to 20 kt late
tonight into Thursday morning.
- Tranquil marine weather for this coming weekend.
Showers and storms over northern VA as of 230 pm are forecast to
move across mainly the northern waters late this afternoon into
early this evening. It is certainly conceivable that these
storms could produce brief gusts to 35 or 40 kt later this
afternoon and early this evening. In fact, Dulles just reported
a gust to 37 kt. These gusts will be very brief (less than 30
min) and they will be handled by special marine warnings if
needed.
The actual cold front moves across the waters late this evening,
with high pressure building in immediately behind it. Guidance wind
speeds have bumped up slightly across the central Chesapeake Bay
after 09z. As such, have opted to issue a small craft advisory for
those areas late tonight into Thursday for north winds of 15-20 kt.
Winds will subside Thursday afternoon to 10 to 15 kt before
increasing again to 15 to 20 kt on Friday due to another surge ahead
of the high pressure center over the Ohio Valley. Outside of the
gusty shower or storm, seas will generally be 2 feet tonight
building to 2 to 3 ft on Thursday and Friday. Waves 1 to 2 ft in the
bay tonight, building to 2 ft on Thursday and Friday.
Fairly tranquil marine weather is expected this weekend into early
next week. High pressure centered over the Middle Atlantic on
Saturday will slowly shift offshore by Monday. This will allow north
to northwest winds of 10 kt to shift to the south or southeast on
Monday. Winds will also increase to 15 kt on Monday as the pressure
gradient tightens over the area between the high to the east and
developing low pressure west of the Appalachians. Models are in
disagreement in the timing, but they all show some type of boundary
moving through the region Tuesday or Wednesday. This will allow
southerly winds and seas to perhaps increase to small craft advisory
criteria but there is too much uncertainty to include this in the
forecast at this time.
Seas of 2 to 3 feet on Saturday will build to 4 to 5 ft by later
Sunday into Monday due to the increased southerly wind.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 5 AM to 5 PM EDT Thursday for ANZ630-
631.
&&
SYNOPSIS...AJZ/MAM
NEAR TERM...AJZ
SHORT TERM...AJZ
LONG TERM...AJZ
AVIATION...AJZ
MARINE...MRDHazardous weather outlook, May 29, 2:56 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
356 PM EDT Wed May 29 2024
NCZ012>017-030>032-102-VAZ060-061-065>069-079>081-087>089-092-093-
095>098-513-514-302000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
356 PM EDT Wed May 29 2024
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ048-062-064-075>078-082>086-090-099-100-509>512-
515>525-302000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Goochland-Caroline-Westmoreland-Richmond-Northumberland-
Lancaster-Charles City-New Kent-Gloucester-Middlesex-Mathews-
James City-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
356 PM EDT Wed May 29 2024
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are possible across the outlook area this
afternoon into early this evening. Some of the storms may produce
strong gusty winds, small hail, and heavy downpours.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 1:41 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wakefield VA
241 PM EDT Wed May 29 2024
VAZ048-061-062-509-510-291930-
Goochland VA-Fluvanna VA-Western Louisa VA-Cumberland VA-
Eastern Louisa VA-
241 PM EDT Wed May 29 2024
...GUSTY SHOWERS WILL IMPACT LOUISA...CUMBERLAND...NORTHWESTERN
GOOCHLAND AND FLUVANNA COUNTIES THROUGH 330 PM EDT...
At 241 PM EDT, Doppler radar was tracking gusty showers along a line
extending from near Wingina to 8 miles northeast of Charlottesville
to 7 miles northeast of Orange. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Lake Monticello around 245 PM EDT.
Boswells Tavern and Troy around 250 PM EDT.
Palmyra around 255 PM EDT.
Fork Union around 300 PM EDT.
Ferncliff around 305 PM EDT.
Louisa, Columbia, and Kents Store around 310 PM EDT.
Duncan and Lakeside Village around 315 PM EDT.
Other locations impacted by these storms include Louisa Airport, Oak
Forest, Green Springs, Shores, Central Plains, Bremo Bluff, Cohasset,
Whiteville, Grays Siding, and Waldrop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3813 7821 3815 7809 3813 7805 3814 7801
3812 7798 3810 7784 3805 7777 3764 7805
3766 7807 3765 7808 3756 7810 3740 7821
3745 7838 3764 7825 3769 7824 3774 7843
3776 7847 3780 7849
TIME...MOT...LOC 1841Z 276DEG 28KT 3763 7862 3811 7835 3834 7804
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EISpecial weather statement, May 29, 2:25 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
325 PM EDT Wed May 29 2024
VAZ061-062-064-069-510-511-292015-
Goochland VA-Western Hanover VA-Powhatan VA-Cumberland VA-
Caroline VA-Eastern Louisa VA-
325 PM EDT Wed May 29 2024
...GUSTY SHOWERS WILL IMPACT EASTERN LOUISA...NORTHEASTERN
CUMBERLAND...GOOCHLAND...NORTHWESTERN CAROLINE...NORTHWESTERN HANOVER
AND POWHATAN COUNTIES THROUGH 415 PM EDT...
At 325 PM EDT, Doppler radar was tracking gusty showers along a line
extending from 10 miles northwest of Fredericksburg to near
Hadensville to near Cumberland. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Mineral, Hadensville, Cartersville, and Fife around 330 PM EDT.
Trenholm around 335 PM EDT.
Gum Spring around 345 PM EDT.
Bumpass around 350 PM EDT.
Goochland around 355 PM EDT.
Other locations impacted by these storms include Chilesburg, Orchid,
Maidens, Three Square, Whiteville, Fine Creek Mills, Michaux, West
View, Grays Siding, and Nancy Wrights Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3810 7791 3810 7784 3805 7775 3802 7775
3799 7764 3825 7737 3824 7729 3822 7729
3825 7727 3824 7723 3786 7757 3743 7781
3747 7790 3750 7800 3747 7805 3751 7834
TIME...MOT...LOC 1925Z 272DEG 17KT 3840 7762 3790 7802 3757 7822
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EISpecial weather statement, May 29, 2:57 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
357 PM EDT Wed May 29 2024
VAZ062-064-069-075-076-511>517-519-521-292045-
Western King and Queen VA-
Western Henrico (Including the City of Richmond) VA-
Western Hanover VA-Richmond VA-Westmoreland VA-Eastern Henrico VA-
Caroline VA-Goochland VA-Eastern Hanover VA-Western Chesterfield VA-
Western King William VA-Western Essex VA-Powhatan VA-
Eastern Chesterfield (Including Col. Heights) VA-
357 PM EDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CHESTERFIELD...
NORTHWESTERN KING AND QUEEN...NORTHWESTERN RICHMOND...SOUTHEASTERN
GOOCHLAND...CAROLINE...WESTERN WESTMORELAND...HENRICO...NORTHWESTERN
KING WILLIAM...HANOVER...SOUTHEASTERN POWHATAN AND ESSEX COUNTIES AND
THE CITY OF RICHMOND THROUGH 445 PM EDT...
At 356 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Potomac Creek to 7 miles southwest of
Ladysmith to near Sabot. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Bowling Green, Milford, Tuckahoe, Ladysmith, Wyndham, Manakin, and
Sabot around 400 PM EDT.
Richmond, Ashland, Randolph Macon College, Bon Air, Kings
Dominion, Glen Allen, and Fort Walker around 405 PM EDT.
University Of Richmond, Port Royal, Laurel, and Lakeside around
410 PM EDT.
Mechanicsville, Hanover, and Dawn around 415 PM EDT.
Virginia Union University, Downtown Richmond, Virginia
Commonwealth University, East Highland Park, and Mangohick around
420 PM EDT.
Colonial Beach, Highland Springs, Loretto, and Studley around 425
PM EDT.
Newtown, Leedstown, and Beulahville around 430 PM EDT.
Champlain, Manquin, and Aylett around 435 PM EDT.
Other locations impacted by these storms include Currioman Landing,
Etna Mills, Sandston, Glendale, Pocahontas State Park, Skinquarter,
Atlee, Meadowville, Ashcake, and Mount Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3821 7695 3817 7687 3816 7668 3792 7683
3794 7685 3760 7714 3755 7723 3749 7718
3731 7728 3741 7788 3743 7786 3747 7790
3801 7762 3825 7737 3822 7728 3825 7723
3819 7725 3814 7707 3826 7705 3828 7698
TIME...MOT...LOC 1956Z 270DEG 33KT 3831 7734 3792 7759 3756 7779
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EISpecial weather statement, May 29, 3:19 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
419 PM EDT Wed May 29 2024
MDZ021-292100-
Dorchester MD-
419 PM EDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN DORCHESTER COUNTY THROUGH
500 PM EDT...
At 419 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Glen Burnie to Shady Side to Sheridan Point.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor hail damage to vegetation is possible.
Strong thunderstorms will be near...
Taylors Island around 445 PM EDT.
Other locations impacted by these storms include Madison, Taylors
Island, Woolford, Andrews, Hoopersville, Hudson, Crocheron, Church
Creek, Bucktown, and Wingate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3818 7603 3829 7618 3823 7613 3823 7614
3825 7618 3839 7623 3831 7624 3833 7624
3832 7625 3831 7625 3849 7634 3848 7633
3853 7620 3854 7628 3863 7629 3857 7603
3867 7595
TIME...MOT...LOC 2019Z 265DEG 28KT 3915 7661 3882 7651 3843 7663
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EISpecial weather statement, May 29, 3:44 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
444 PM EDT Wed May 29 2024
VAZ075>077-082-083-512-515>522-292130-
Western King and Queen VA-
Western Henrico (Including the City of Richmond) VA-Richmond VA-
Westmoreland VA-Eastern Essex VA-Eastern King and Queen VA-
Eastern Henrico VA-Eastern Hanover VA-Charles City VA-New Kent VA-
Western King William VA-Northumberland VA-Eastern King William VA-
Western Essex VA-
444 PM EDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT KING AND QUEEN...NORTHWESTERN
NORTHUMBERLAND...WESTERN CHARLES CITY...RICHMOND...NEW KENT...
WESTMORELAND...EASTERN HENRICO...KING WILLIAM...SOUTHEASTERN HANOVER
AND ESSEX COUNTIES AND THE CITY OF RICHMOND THROUGH 530 PM EDT...
At 444 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Leedstown to near Newtown to Richmond. Movement
was east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Richmond, Mechanicsville, Champlain, Highland Springs, Saint
Stephens Church, Manquin, East Highland Park, Leedstown, Studley,
and Aylett around 450 PM EDT.
Tappahannock, Montross, and Newland around 455 PM EDT.
Millers Tavern and Tunstall around 500 PM EDT.
King William, Warsaw, Dunnsville, and Bottoms Bridge around 505 PM
EDT.
Stevensville around 510 PM EDT.
Talleysville, Haynesville, Hague, Coles Point, and Center Cross
around 515 PM EDT.
King And Queen Court House around 520 PM EDT.
Other locations impacted by these storms include Beazley, Currioman
Landing, Threeway, Wayside, Etna Mills, Cohoke, Montrose, Sandston,
Glendale, and Rose Garden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3815 7661 3805 7652 3794 7654 3773 7675
3728 7708 3731 7709 3735 7726 3738 7725
3736 7731 3741 7730 3739 7739 3746 7743
3747 7751 3752 7753 3790 7717 3797 7715
3797 7707 3802 7713 3816 7710 3818 7688
TIME...MOT...LOC 2044Z 266DEG 30KT 3813 7703 3791 7709 3752 7747
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
EI